The Food and Drug Administration (FDA) today announced a possible increased risk of heart failure when taking Mirapex (generic pramipexole), a drug used to treat Parkinson’s disease (PD) and restless legs syndrome.
The announcement is not an official warning from the FDA – they have not yet concluded definitively that Mirapex raises a person’s risk for heart failure. But data from recent studies suggested that this could potentially be a problem.
The FDA is now working with the manufacturer of the drug to develop future studies to better clarify this risk.
The FDA says that those taking Mirapex should not stop taking the drug, and contact their health care professional with any questions.
This is not the first time that PD drugs have been associated to cardiac side effects. A few years ago, the FDA and the European Medicines Agency (EMEA) published notifications explaining that amantadine can very rarely lead to a condition called long Q-T syndrome, which could put patients at a higher risk for ventricular fibrillation (a severely abnormal heart rhythm) and sudden death.
Nevertheless, the drug is still in use. “The only precaution,” says MJFF Associate Director of Research Programs Maurizio Facheris, MD, MSc, “is that patients who regularly use amantadine should take an EKG a few weeks after starting with the drug to see whether they show heart problems.”